Lightning, Dallas
- When
- July 17, 11:04 AM CST
- Where
- Dallas County, 2.31 mi NNW of Booneville
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 41.549, -93.923
Lightning struck a house at near Van Meter, at 33846 Woodridge Road.
A very warm and humid airmass was in place over Iowa. Scattered thunderstorms developed during mid day and moved across the state.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A very warm and humid airmass was in place over Iowa. Scattered thunderstorms developed during mid day and moved across the state. One of the storms moved over the Van Meter area. Lightning struck a house, causing minor damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 17, 8:45 AM CST, 2 hours 19 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 945 AM CDT SUN JUL 17 2011 .UPDATE... SCATTERED THUNDERSTORMS DEVELOPING ON EDGE OF CAP AND AREA OF MID LEVEL MOISTURE WORKING IN FROM THE EAST. ALSO APPEARS TO BE A WEAK SHORTWAVE PUSHING THROUGH SE SD INTO THE AREA THIS MORNING...THEREFORE HAVE UPDATED TO INCLUDE SOME CHANCE TO LIKELY POPS ACROSS THE NORTH THIS MORNING. ALSO NAM INDICATES ELEVATED INSTABILITY STICKING AROUND INTO THE AFTERNOON HOURS FAR NORTHERN CWA...AND POSSIBILITY OF ACTIVITY EXPECTED TO DEVELOP ACROSS NORTH DAKOTA/NW MINNESOTA TO SLIDE SOUTHEASTWARD INTO FAR NORTH CENTRAL/NORTHEAST IOWA LATE THIS AFTERNOON...SO HAVE INCLUDED A CHANCE/SLIGHT CHANCE MENTION FAR NORTHERN CWA FOR THIS AFTERNOON AS WELL. WITH THE PRECIP/CLOUD COVER DID LOWER MAX TEMPS ACROSS THE NORTH BY A DEGREE OR TWO AS WELL. .SHORT TERM /TODAY/... SHOULD BE QUIET ACROSS THE AREA TODAY WITH VERY HOT AND HUMID CONDITIONS. MORNING FOG WILL BURN OFF QUICKLY AFTER SUNRISE...WITH HAZE LIKELY LINGERING DURING THE DAY BUT NOT OF SUFFICIENT THICKNESS TO INCLUDE IN THE FORECAST. MADE VERY LITTLE CHANGE TO INHERITED TEMPERATURE FORECAST WITH HIGHS IN THE MID 90S EXPECTED AND HEAT INDEX VALUES PEAKING AT AROUND 110 THIS AFTERNOON AND EVENING. THE ONLY FLY IN THE OINTMENT IS THE POSSIBILITY OF CONVECTION. A CLUSTER OF THUNDERSTORMS HAS DEVELOPED OVER NORTHWEST NEBRASKA OVERNIGHT AND WILL RIDE OVER THE RIDGE ACROSS THE DAKOTAS AND MINNESOTA. THERE IS SOME SLIGHT CHANCE THAT THE SURVIVING STORMS COULD HEAD SOUTHEAST FROM THERE AND SCRAPE OUR NORTHERN COUNTIES...BUT BELIEVE THIS TO BE ONLY A SLIGHT CHANCE AND REALLY CONFINED TO AFTER PEAK HEATING TIME ANYWAY SO IT SHOULD NOT AFFECT MAX TEMP FORECAST. .LONG TERM /TONIGHT THROUGH SATURDAY/... NOT MUCH CHANGE IN THE THINKING OF THE PAST FEW DAYS WITH MODELS RELATIVELY CONSISTENT. ECMWF HAS BEEN PRETTY CONSISTENT WITH THE RETROGRESSION OF THE UPR HI IN THE LATER PERIODS AND HAS THE RIDGE SOLIDLY TO THE WEST OF US BY DY9. THIS IS CONSISTENT WITH THE MOVEMENTS OF MA-ON AND LENDS CREDENCE TO THE BEGINNING OF THE CHANGE SHOWN ON THE GRIDS DY6-7. IT APPEARS CONVECTION WILL BE CLOSE TO NERN IA FOR THE NEXT FEW DAYS...BUT SHOULD GENERALLY REMAIN TO THE NORTHEAST. BIGGEST CONCERN IS WITH POSSIBLE CONVECTION AND ITS ASSOCIATED OUTFLOW BNDRY AND THE IMPACTS FOR DY2 AND 3. A FEW OF THE MODELS AREA QUITE AGGRESSIVE WITH THIS FEATURE...BUT WILL GO WITH THE SOFTER SOLNS ON THIS AND NOT LOOK FOR A GREAT DEAL OF IMPACT. DEW POINTS WILL BE THE MAIN STORY WITH AREA OF 75 TO 80 DEW POINTS VERY LARGE AND NOT EXPECTED TO CHANGE ALL THAT MUCH OVER THE NEXT FEW DAYS. WITH SOME INC IN VENTILATION LATER IN THE WEEK...COULD SEE DEW POINTS DROP A FEW DEGREES...BUT NOT A MEANINGFUL DROP. WILL CONT THE HEAT WARNING WITH LKLY TO BE MET THRU WED. THU IS A LITTLE MORE QUESTIONABLE...BUT EVEN IF WE DON'T REACH THE 110 MARK IT WILL BE WITHIN A COUPLE DEG. && .AVIATION...17/12Z AREAS OF FOG WILL BURN OFF WITHIN THE NEXT COUPLE OF HOURS...OTHERWISE VFR CONDITIONS ARE ANTICIPATED THROUGH TODAY. ONLY FEW-SCT HIGH CLOUDS ARE EXPECTED FOR THE MOST PART. THUNDERSTORMS WILL LIKELY DEVELOP OVER THE EASTERN DAKOTAS THIS AFTERNOON AND TRACK EAST SOUTHEAST ACROSS THE UPPER MIDWEST...THERE IS A POSSIBILITY THAT THEY MAY AFFECT OUR NORTHEASTERN TERMINALS ALTHOUGH IT IS MORE PROBABLE THAT THEY WILL REMAIN OFF TO THE NORTHEAST. STILL...THE POSSIBILITY WARRANTS MENTION OF VCTS AT KMCW/KALO IN THE EVENING AS THE STORMS WOULD BE STRONG IF THEY DO OCCUR. MORE FOG IS POSSIBLE AGAIN OVERNIGHT TONIGHT...AND HAVE HINTED AT THIS TOWARD THE END OF THE 12Z TAFS. && .DMX WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THURSDAY FOR ADAIR-ADAMS-APPANOOSE-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CLARKE- CRAWFORD-DALLAS-DAVIS-DECATUR-EMMET-GREENE-GUTHRIE-HUMBOLDT-JASPER- KOSSUTH -LUCAS-MADISON-MAHASKA-MARION-MONROE-PALO ALTO-POCAHONTAS- POLK-POWESHIEK-RINGGOLD-SAC-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- WEBSTER. EXCESSIVE HEAT WARNING FROM NOON SUNDAY TO 9 PM CDT THURSDAY FOR BLACK HAWK-BREMER-BUTLER-CERRO GORDO-FRANKLIN-GRUNDY- HAMILTON-HANCOCK-HARDIN-MARSHALL-STORY-TAMA-WINNEBAGO-WORTH- WRIGHT. && UPDATE...BEERENDS SHORT TERM...LEE LONG TERM...MS JUL 11 AVIATION...LEE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1034 AM CDT SUN JUL 17 2011 IAZ004>007-015>017-027-028-039-181015- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-BUTLER- BREMER-BLACK HAWK- 1034 AM CDT SUN JUL 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED NON SEVERE THUNDERSTORMS WILL BE ACROSS THE AREA THIS MORNING...WITH AN ISOLATED SEVERE STORM POSSIBLE THIS AFTERNOON INTO THE EVENING HOURS. LARGE HAIL OR DAMAGING WINDS ARE THE PRIMARY SEVERE THREATS. WARNINGS FOR EXCESSIVE HEAT ARE IN EFFECT. IN ADDITION...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE CEDAR RIVER AT CEDAR FALLS. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY AND SATURDAY. SEVERE WEATHER CAN NOT BE RULED OUT AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. IAZ023>026-033>038-044>050-057>062-070>073-181015- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN- 1034 AM CDT SUN JUL 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED NON SEVERE THUNDERSTORMS WILL BE ACROSS THE AREA THIS MORNING. WARNINGS FOR EXCESSIVE HEAT ARE IN EFFECT. IN ADDITION...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE DES MOINES RIVER BASIN. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY AND SATURDAY. SEVERE WEATHER CAN NOT BE RULED OUT AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ074-075-081>086-092>097-181015- MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 1034 AM CDT SUN JUL 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT WARNINGS FOR EXCESSIVE HEAT ARE IN EFFECT. IN ADDITION...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE DES MOINES RIVER BASIN AS WELL AS THE SHELL ROCK AND CEDAR RIVER BASINS. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY AND SATURDAY. SEVERE WEATHER CAN NOT BE RULED OUT AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MJB
The Des Moines radar (KDMX), 26 km away, was scanning. The volume nearest the first event began at 17:05 UTC.
1 lightning. Local standard time, as filed.
Lightning struck a house at near Van Meter, at 33846 Woodridge Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311608.